My mother has advanced senile dementia. She is 89 and a half. She has other physical problems, but the most worrying right now is she finds it unbelievably difficult to swallow anything. Her throat, esophagus, and stomach were all examined thoroughly a few months ago (when she first mentioned she found it slightly hard to swallow) -and there was nothing physically wrong there!
This is getting worse and worse. It is extremely hard to get nutrition into her. Her water has to be 'thickened' and she will be able to drink a couple of spoonfuls that way, same with soup and liquidized food. Ordinary (thin) drinks she starts drowning on. She gets about 3 teaspoons of food down her, and 2-3 teaspoons water (thickened)
I just wondered -could swallowing difficulty be some symptom of advanced dementia? Has anyone ever heard of that?
Otherwise, there COULD be some other issue which isn't being addressed by the medical staff. Of course it is difficult to communicate with her, to ask her exactly what she is feeling.
I have advanced tardive dyskinesia and have one symptom that might be a cause of what you describe which is dysphasia. As to what treats it, it depends on the underlying cause. Since my disability is clinically similar to Parkinson's, a variety of anti-Parkinsonian medications work to mitigate it. Dementia can caused by a variety of disabilities or diseases that are age related such as Alzheimer's, Parkinson's or a person having had a stroke. Therefore, if what she has is dysphasia was to be treated the doctors would have to understand where the dementia originated from. She should definitely see an ENT doctor for sure regardless. I know that Namenda was helpful for relatives of mine who had dementia from a variety of causes but I am not sure if it works on dysphasia, more on the actual clinical symptoms of dementia. Also you should work with them to do a check to make sure that her medications are not interacting as that sometimes can cause problems as well and it should be clinically noted, that although medically neccessary, the basic medications for Parkinson's such as Carbo-Dopa/Levo-Dopa do eventually cause tardive dyskinesia but it would depend what is being used and what her specific diagnosis is.
Thanks so much for such a fast and thorough response.She has been diagnosed with age-related vascular dementia. I've just been researching about this for the past 3 hours. I have found some interesting things.
Apparently there is some connection with the Vagus nerve (and brain stem) in her case. She also has an Ovarian Tumor "mass" (no-one is absolutely certain if this is cancer or not without laparoscopy, which because she is so terribly frail, she would not be able to tolerate.) She also has some evidence of liver involvement, and also has a huge aortic aneurysm.-again inoperable because of her extreme frailty.
All these put together really mean she is dying. I know that.
But strangely whenever she has a blast of cold fresh air on her face, suddenly her symptoms lessen! (not being able to swallow) I found out this stimulates the Vagus nerve temporarily.
The only medication she is currently on are: Paracetamol (!) (She had only one low-dose Morphine a week or so ago, and hasn't needed it since)......and Temazepam (for anxiety at night) but not every night.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.